Rheumatic syndromes associated with excessive glucocorticoids:
Proximal muscle weakness.
Osteoporosis (all doses).
Steroid withdrawal syndrome.
Myopathy seen with excessive glucocorticoids:
Proximal muscle weakness without muscle enzyme elevations can be seen in patients with Cushing’s syndrome or in patients receiving >10 mg of prednisone a day. EMG findings are usually normal or nonspecific. Muscle biopsy can show type 2b muscle fiber atrophy, which is nonspecific and can be seen with disuse atrophy. Patients should be treated with physical therapy, as muscle-strengthening exercises may delay the onset or improve this myopathy.
Steroid withdrawal syndrome:
This syndrome, sometimes called Slocumb’s syndrome, is characterized by myalgias, arthralgias, and lethargy following too rapid a taper of corticosteroids. Sometimes patients can develop noninflammatory joint effusions, particularly in the knees. Low-grade fevers occasionally occur. This withdrawal syndrome can be confused with reactivation of the primary disease for which the corticosteroids were used. Increasing the corticosteroids, tapering the steroids more slowly, and using NSAIDs can all help the symptoms.